The number of semidihedral or modular extensions of a local field. (English) Zbl 1154.11042

For \(k\) a field and \(G\) a finite group, let \(\nu(k,G)\) denote the number of Galois extensions of \(k\) (up to isomorphism) having Galois group \(G\). This article calculates \(\nu(k,SD_{2^m})\) and \(\nu(k,M_{2^m})\) for \(k\) a local field, i.e. a finite extension of the \(p\)-adic field \(\mathbb{Q}_p\), \(p\) a prime, and where \(SD_{2^m}\) denotes the semidihedral group of order \(2^m\) and \(M_{2^m}\) denotes the modular group of order \(2^m\). This completes the calculation of \(\nu(k,G)\) over local fields \(k\) for groups \(G\) of order \(2^m\) and having elements of order \(2^{m-1}\), as the second author has previously calculated \(\nu(k,D_{2^m}\)) and \(\nu(k,Q_{2^m})\) for \(k\) a local field, where \(D_{2^m}\) and \(Q_{2^m}\) denote the dihedral and generalized quaternion groups of order \(2^m\), respectively [see M. Yamagishi, Proc. Am. Math. Soc. 123, No. 8, 2373–2380 (1995; Zbl 0830.11045)].
The result in the tame case (when the characteristic of the residue field of \(k\) is not 2) is already more or less well known [see C. U. Jensen, Finite groups as Galois groups over arbitrary fields, Algebra, Proc. Int. Conf. Memory A. I. Mal’cev, Novosibirsk/USSR 1989, Contemp. Math. 131, Pt. 2, 435–448 (1992; Zbl 0780.12004)], but is provided in the article.
The proof in the wild case (when the characteristic of the residue field of \(k\) is 2) uses a general formula for \(\nu(k,G)\) for \(k\) a local field and \(G\) a \(p\)-group (\(p\) a prime), obtained previously in the article cited above by the second author.


11S20 Galois theory
Full Text: DOI Euclid


[1] G. Fardoux, Sur les extensions pseudodiédrales d’un corps local, C. R. Acad. Sci. Paris Sér. A-B 277 (1973), A145- A148. · Zbl 0264.12005
[2] M. Ito, On \(2\)-extensions of a local field, Master’s thesis, Nagoya Institute of Technology, 2007. (in Japanese).
[3] C. U. Jensen, Finite groups as Galois groups over arbitrary fields, in Proceedings of the International Conference on Algebra, Part 2 (Novosibirsk, 1989), 435-448, Contemp. Math., Part 2, Amer. Math. Soc., Providence, RI, 1992. · Zbl 0780.12004
[4] M. Yamagishi, On the number of Galois \(p\)-extensions of a local field, Proc. Amer. Math. Soc. 123 (1995), no. 8, 2373-2380. · Zbl 0830.11045 · doi:10.2307/2161262
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.